Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Las Vegas, NV

July 23, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2006, 10:47 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 10:47 AM PDT (17:47 UTC)
Expired
Jul 23, 2006, 1:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 110 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-687 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 231750
FFWVEF
CAC071-232045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1047 AM PDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...

* UNTIL 145 PM PDT.

* AT 1042 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM THUNDERSTORMS OVER THE SAWTOOTH BURN
  AREA. MORE THUNDERSTORMS WERE DEVELOPING TO THE SOUTHEAST AND 
  MOVING NORTHWEST TOWARD THE BURN AREA. THESE STORMS WILL PRODUCE 
  MORE RAIN OVER THE BURN AREA...AND WILL LIKELY RESULT IN MUD AND 
  DEBRIS FLOWS DOWN TO NEAR HIGHWAY 62

* LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY AND YUCCA VALLEY.

LAT...LON 3401 11647 3419 11633 3424 11652 3402 11667

$$
2 follow-up statements
000
WGUS75 KVEF 231920
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1217 PM PDT SUN JUL 23 2006

CAC071-232045-
SAN BERNARDINO CA-
1217 PM PDT SUN JUL 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY...

LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY AND YUCCA VALLEY.

DOPPLER RADAR CONTINUED TO SHOW SHOWERS OVER THE SAWTOOTH BURN AREA. 
NO REPORTS HAVE BEEN RECEIVED AS OF 1215 PM BUT WITH RAINFALL STILL 
OVER THE AREA AND POTENTIAL FOR THE FORMATION OF ADDITIONAL SHOWERS 
AND THUNDERSTORMS...THE WARNING REMAINS IN EFFECT. THE POTENTIAL FOR 
FLASH FLOODING AND MUD AND DEBRIS FLOWS STILL EXISTS NEAR HIGHWAY 62 
IN MORONGO VALLEY AND YUCCA VALLEY.

LAT...LON 3401 11647 3419 11633 3424 11652 3402 11667

$$
000
WGUS75 KVEF 232034
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
130 PM PDT SUN JUL 23 2006

CAC071-232100-
SAN BERNARDINO CA-
130 PM PDT SUN JUL 23 2006

...THE FLASH FLOOD WARNING FOR EXTREME SOUTH CENTRAL SAN BERNARDINO 
COUNTY HAS BEEN CANCELLED...

RAINFALL HAS ENDED FOR NOW OVER THE SAWTOOTH BURN AREA AND THERE ARE 
NO SIGNIFICANT SHOWERS OR THUNDERSTORMS APPROACHING THE AREA AS OF 
130 PM. NO REPORTS OF FLOODING HAVE BEEN RECEIVED.

LAT...LON 3401 11647 3419 11633 3424 11652 3402 11667

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:10 AM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 23, 9:10 AM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT SUN JUL 23 2006

.SYNOPSIS...STRONG HIGH PRESSURE AND A MOIST UNSTABLE AIR MASS OVER
THE REGION WILL PROVIDE HOT CONDITIONS AND ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH MUCH OF THE COMING WEEK.
&&

.UPDATE...MOISTURE STUCK IN PLACE WHICH KEEPS CIRCULATING UNDER THE
STRONG UPPER HIGH. THIS COMBINED WITH WEAK INSTABILITY WILL LEAD TO
ISOLATED THUNDERSTORMS ALL ZONES TODAY. SOME STORMS FORMED EARLY
TODAY ACROSS WESTERN LINCOLN COUNTY AND CLOUDS WERE DEVELOPING OVER
CENTRAL NYE COUNTY. UPDATED FORECAST TO ADD ISOLATED THUNDERSTORMS
IN THE MORNING FOR THOSE ZONES. OTHERWISE FORECAST LOOKS GOOD.
&&

.PREVIOUS DISCUSSION...340 AM PDT SUN JUL 23
.SHORT TERM...THE 00Z 500 MB ANALYSIS SHOWED THE HIGH CENTER OVER
FAR NORTHERN UTAH AND BOTH THE NAM AND GFS BRING IT SLOWLY TOWARD
SOUTHERN UTAH BY THIS AFTERNOON. THE RESULTING EASTERLY FLOW WILL
BRING ABUNDANT MID AND HIGH LEVEL MOISTURE CURRENTLY OVER NORTHERN
ARIZONA ACROSS MUCH OF THE FORECAST AREA TODAY. THE 06Z GFS SHOWS A
WEAK MID LEVEL DISTURBANCE MIGRATING FROM NORTHWEST ARIZONA INTO
SOUTHEAST CALIFORNIA BETWEEN 12Z AND 00Z BUT THE 06Z NAM DOES NOT
SHOW THIS. NEITHER MODEL CLEARLY SHOWED A DISTURBANCE NEAR THE FOUR
CORNERS THIS MORNING WHERE A PERSISTENT AREA OF CONVECTION WAS
OCCURRING. THE CONVECTION APPEARED TO BE MORE THAN BOUNDARY DRIVEN
AND WHATEVER WAS AIDING IT MAY HELP ENHANCE CONVECTION OVER NW
AZ/SRN NV/SE CA LATER TODAY. WILL HAVE TO WATCH. MEANWHILE...WILL
KEEP LOW GRADE MONSOON FORECAST GOING THROUGH TUESDAY AS HIGH CENTER
IS NOW FORECAST TO REMAIN AROUND SRN UT/NRN AZ AND MOISTURE WILL
CONTINUE TO RECYCLE ACROSS THE AREA. CLOUD COVER TODAY SHOULD BE
FAIRLY EXTENSIVE ACROSS THE AREA AND WILL LIKELY KEEP TEMPS CLOSE TO
THOSE OBSERVED SATURDAY. THE GFS MOS GUIDANCE IS CLOSER TO NORMAL
THAN THE ETA GUIDANCE AND FORECAST TEMPS WERE ADJUSTED A LITTLE
CLOSER TO THE 00Z GFS.

.LONG TERM...OVERALL MADE ONLY MINOR CHANGES TO THE EXTENDED PORTION
OF THE PACKAGE. ALL OF THE MODELS INDICATE PW VALUES NEAR OR ABOVE
AN INCH HANGING AROUND THE SOUTHEASTERN THIRD OF THE CWA WHILE HIGH
PRESSURE STAYS OVERHEAD. THIS WILL ALLOW THE MOISTURE TO BE RECYCLED
DAY AFTER DAY CAUSING STORMS TO FIRE UP. THINKING RIGHT NOW IS BEST
SHOT WILL BE IN THE SOUTHEAST DUE TO THE MOISTURE AND MORE
INSTABILITY. THINGS START TO GET INTERESTING BY THE END OF THE WEEK
AS TROPICAL STORM EMILIA MOVES INTO A FAVORABLE MONSOON POSITION OFF
THE COAST OF BAJA CALIFORNIA WHICH WILL SPREAD TROPICAL MOISTURE
TOWARD OUR AREA. PW VALUES PROGGED TO BE NEARLY TWO INCHES IN
SOUTHERN MOHAVE COUNTY BY SATURDAY ALONG WITH A 50 KT JET STREAK
OVERHEAD SO STORMS SHOULD BE ON THE INCREASE AND WILL HAVE THE
POTENTIAL TO BE IMPRESSIVE. DUE TO EVENT BEING OUT PAST DAY
FIVE...ONLY SLIGHTLY BUMPED THE POPS UP IN THE SOUTHEASTERN
SECTIONS. IF THE NHC TRACK STAYS CONSISTENT POPS WILL NEED TO BE
BUMPED UP IN FUTURE PACKAGES FOR MOST LOCATIONS ALONG WITH STRONGLY
WORDED HWO PRODUCT LATER IN THE WEEK TO ALERT THE PUBLIC TO THE
RETURN OF MORE WIDESPREAD STORMS.
&&

.AVIATION...WIDELY SCATTERED THUNDERSTORMS ACROSS ALL CORRIDORS THIS
AFTERNOON WITH THE HIGHEST CONCENTRATIONS OF STORMS ACROSS THE
BEATTY AND DAGGETT CORRIDORS. TAFS AND TWEBS ADEQUATELY DESCRIBE
EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...
KVGT... KDRA... KBIH... KDAG... KEED. AVIATION DISCUSSION NOT
UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

HARRISON/ADAIR/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 23, 9:12 AM PDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 AM PDT SUN JUL 23 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-240700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
912 AM PDT SUN JUL 23 2006 /912 AM MST SUN JUL 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
A MOIST AND WEAKLY UNSTABLE AIR MASS REMAINS OVER THE AREA WITH
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED. ALONG WITH FREQUENT
LIGHTNING...THE STRONGEST OF THE STORMS WILL HAVE THE POTENTIAL
FOR LOCALLY HEAVY RAIN AND STRONG DOWN BURST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AS HIGH PRESSURE CONTINUES TO BUILD SOUTHWARD...LOW LEVEL
MOISTURE WILL REMAIN UNDERNEATH...CREATING A DAILY CHANCE FOR
THUNDERSTORMS...ESPECIALLY OVER AREA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER THAT DOES OCCUR.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:45 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.